Trusted Chicago Injury Attorneys

Does receiving IV medication reduce your risk of medical errors?

Medication errors can occur in the hospital or at the pharmacy. The nurse tasked with distributing medication to an entire ward worth of patients could mix up medications if patients have similar names or the two people take drugs of a similar shape and color. The pharmacist and technicians dispensing drugs could give someone the wrong medication or the right medication in the wrong dosage.

Compared to all of the ways things can go wrong with the administration of oral medication, you might believe that intravenous or IV medication administered by medical professionals is a safer way to receive prescription drugs.

However, while that assumption seems reasonable, it is actually quite inaccurate.

IV drug administration is responsible for the majority of medication mistakes

IV medications are often professionally mixed by pharmacists or technicians. A nurse will set up the medication and the device that administers it.

As such, you might expect that the chance of an error occurring when you receive IV medication is quite low. However, research published online by the National Institutes of Health says otherwise. The analysis showed that approximately 7,000 people die due to medication errors in hospital settings each year. Many of those people suffer serious medical consequences due to medication errors. Roughly 60% of the patients affected by medication mistakes in a hospital setting involved IV drugs.

Many of the mistakes stem from timing errors, such as inputting the wrong rate of medication delivery. There can also be compounding errors that occur at the pharmacy. Just like with oral medication delivered by a nurse, there is always the risk that the professional administering the drug will mix up the treatments for two patients with possibly severe medical consequences for the patient.

Medication errors can directly harm patients

Mistakes with IV drug administration can reduce how successful treatment is for a patient. Timing errors could result in an overdose, and the administration of the wrong drug could cause an interaction or allergic reaction in the patient. Hospitals should have safeguards in place to prevent these kinds of medication errors, and staff should focus carefully on what is truly a safety-critical task rather than rushing through it as just another obligation in a busy workday.

Taking action after a medication error can connect me with compensation and might even protect other people from suffering a similar error in the future.